Learn from patients with pain similar to yours

CatchMyPain Community and Pain Diary App to manage chronic illness

Lyrica: Extreme Weight Gain - Seeking Stories or Advice

May 17, 2016 11:36 PM

I was given Lyrica to manage the extreme burning pain in my hands and wrists as well as my feet. I started Lyrica on April 27. Since that day, I have gained 25 pounds. The burning is completely gone though and I almost feel normal.

I think the risks are still minimal compared to the extremely obvious benefits. If you took Lyrica, did you deal with extreme weight gain? If so, did you eventually lose the weight once your body got used to it? Did you discontinue it? I need to hear all success and failure stories.

May 17, 2016 11:59 PM

Hi CDNGIRL,
I am excited about your pain relief.
25 pounds is lots of weight. I was on the drug for 2 weeks before coming off. My mood plunged and became suicidal. I do gain lots of weight with medications. I did when on Lyrica. I am already a heavy girl and have diabetes on my Mom's side big time. Both my parents ended up with type 2 diabetes.
Maybe the weight gain will balance out for you. Or maybe you will be able to be more active. Maybe a good time to talk to a dietician about these challenges. I wish you well. Beets

May 19, 2016 7:58 AM

Lyrica caused me to have vision loss....it was super scary! I wish I could take it; I know several ppl it would wonders for!

May 19, 2016 7:58 AM

Worked* wonders for.

May 19, 2016 8:08 AM

Taking max dose of Lyrica and have gained weight. The Lyrica does help with some of the pain I just don't know if the benefits.

May 19, 2016 11:51 PM

HSS anyone asked the doctor if the weight gain will ever go away?

May 20, 2016 1:30 AM

It causes me to have cognitive problems, I still don't remember being on it (and that was for about a month) it causes me to gain a little weight but not much, have you tried keeping a food diary to see if what you're eating or how much youre eating has changed? Love and spoons 💖

May 20, 2016 3:56 AM

I gained 30 lbs on Lyrica, so upset because the drug worked wonders for me. The burning, aching muscles and joint pain went away. Btw, Cymbalta did the same thing (lbs). So mad, only opiod work now, and trying to get 4 a day is like pulling teeth.

May 22, 2016 6:39 AM

Maybe Gabapentin is worth a try? An older sister medicine to Lyrica. I gained 10 pounds when taking Gabapentin.

May 22, 2016 3:25 PM

CDN, wishing you help and support + relief. ((Hugs)) @EDSgirl, You know about spoons! Yay. I'd forgotten... and needed to remember. Hope that here, all know of it.

May 22, 2016 4:16 PM

Yeah, I like the comparison, I've kind of adapted it to fit me more though, I prefer a broken battery analogy, I used to have a phone which would take 3 days to charge fully and 10 minutes to completely flatten it's battery and I now feel I relate to that more than I should ahaha, I feel like the spoon is a universal chronically ill thing though so I tend to use that most, if anyone here doesn't know of spoons, you should look it up, it helps you explain it to abled bodied people pretty well 💖

May 22, 2016 6:39 PM

Thank you! I looked up the spoon theory and it's a very good way to explain life as a "spoonie". "But you don't look sick"!

May 24, 2016 6:57 PM

My sister gained 50 pounds on Lyrica, she didn't lose any of it until after she went off it. I took lyrica for a month before I stopped taking it because I started gaining. I don't take anything now for pain due to several different reasons. I can't take NSAIDS because of kidney failure. Opioids just make me vomit and don't even touch the pain. I do use topical meds though, like Max Freeze, Ben Gay, and a pain cream that my allergy doc prescribed for me.

May 25, 2016 12:16 AM

My Dr today told me to stay on it but lowered my dose (to 75), I was on 100. She told me that if I continue to gain she wants me to take blood work in 10 days. If my blood sugar is still in midrange then she is going to give me a pill that has an off label use of weight loss.

May 25, 2016 3:04 AM

I gained 2 stone (don't know llbs). I was and still on Gabapentin but Dr also gave me Orlistat which binds fat eaten and flushes away so to speak. I haven't gained any more, in fact lost 2llbs.

May 25, 2016 9:12 PM

Maybe that's what my doctor was talking about. I'm really hoping my weight will go away on its own but... I don't want to get my hopes too high

May 26, 2016 1:57 AM

I took Lyrica for about 2 years. When I started it I also gained weight about 25 pounds but it did level off. I am a very picky eater so it was kind of a shocker for me. The weight was not the problem for me...it was making me have serious suicidal thoughts. The kind where you are really seriously believing it is a great idea. So that was the end of that. On the flip side it did relieve/ reduce my nerve pain. I am wierd with medication because I tried to take it another time after on an as needed basis instead of daily. Then my body said hell no and it actually made me jerk and twitch really bad. I will no longer consider it. Also the same jerking happened to me with gabapentin accompanied with double vision. The vision difficulties were much better if I took the gabapentin at night time maybe two hours before bed. However the jerking made it no longer an option. Then they tried elavil 75mg, this is a very old antidepressant that has shown to help with pain. Guess what the chemical structure is very similar to the gabapentin and yes, it made me jerk. Sometimes you just cannot catch a break. You will never know if you do not try. It looks like I have exhausted all of the options for nerve pain reduction via pharmaceuticals, at least I know I tried. Best of luck to you and know that everyone reacts differently to all medications.

Jul 04, 2016 4:24 PM

I took lyrica for at least 2years at all different strengths. The last dosage I was put on made me gain so much weight. I started gaining weight like crazy within 2 months I had gained 40lbs. The medication itself did help with my pain until my body got use to it. But by the time I decided to stop taking it I had gained a total of 100lbs which was the last year. The most weight I've ever weighed in my life. It a struggle to get this weight off with fibro.

Jul 05, 2016 8:52 AM

(giggling) So a stone is a lb, conversion to US weight measurements, well then I have gained a boulder!!!!! No I have not tried Lyrica, but often times, weight gain comes with some meds, pain , and inactivity. Hope y'all got the humor.Love and Blessings, Terri

Ready to start relieving your pain?

Join Community